Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

July 25, 2020Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 25, 2020, 2:21 PM CDT for Shelby County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 2:21 PM CDT (19:21 UTC)
Expired
Jul 25, 2020, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS84 KBMX 251921
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sat Jul 25 2020
 
ALZ025-251945-
Shelby AL-
221 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 245
PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chelsea, moving west at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chelsea, Indian Springs Village, Fowler Lake, Highland Lakes,
Meadowbrook, Mount Laurel, Oak Mountain State Park and Hoover
Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 8655 3328 8657 3334 8678 3341 8671
TIME...MOT...LOC 1921Z 089DEG 6KT 3334 8664 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 25, 12:56 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 25, 12:56 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1256 PM CDT Sat Jul 25 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1028 AM CDT Sat Jul 25 2020/

After performing hand mesoanalysis and looking at 12z KBMX
sounding parameters this morning, we've decided to include mention
of a few isolated severe storms with a damaging wind gust or two
in the HWO for this afternoon and early evening. Microburst
potential appears more elevated with drier air aloft in the
sounding compared to yesterday, as well as cooler temps aloft at
500mb. Mesoanalysis as well as high-res guidance is showing a
weakness in the ridge just to our north and east, which has
already allowed for convection to fire in the ridgetops of Georgia
and northeast Alabama. High-res guidance is advertising storm
development in those same areas with a predominant movement to the
west or west-southwest as we go into the afternoon hours.
Additional mesoscale boundary interactions will help to keep
storms going through the early evening hours. In addition, we'll
continue to watch storms moving northward into southern counties
later on this afternoon as well, with the tropical influence
associated with Hurricane Hanna in the western Gulf of Mexico.

56/05

Previous short-term discussion:
/Updated at 0329 AM CDT Sat Jul 25 2020/

Today through Sunday.

Central Alabama will be under the influence of a large scale upper
ridge that extends from the Plains states eastward to the mid-
Atlantic states. Deeper moisture over the Gulf of Mexico will not
make much headway northward due to the presence of the ridge, and
rain chances will be near normal values for late July, with mainly
diurnally driven storms. Enhanced sea-breeze activity due to Hanna
will likely push northward into the far southern counties of central
Alabama this afternoon. Models indicate a patch of higher mid level
moisture over northeast Alabama that gets wedged between the bottom
side of the aforementioned ridge and southeast flow on the eastern
side of tropical cyclone Hanna. Forecast will show slightly higher
rain chances in the northeast counties today and Sunday. Models also
indicate higher 1000-850mb thickness values over the weekend, with
widespread low 90s expected.

58/rose

.LONG TERM...
/Updated at 0329 AM CDT Sat Jul 25 2020/

Sunday night through Friday.

Afternoon thunderstorms expected for much of the upcoming week.

The tropical air mass left in the wake of Hanna will slowly lift
northward into the Gulf Coast States Sunday night into Monday. PWATs
are forecast to increase from 1.8" Sunday night to 2.2-2.3" by
Wednesday, so it's safe to say that any afternoon thunderstorms that
develop will be very efficient rainfall producers. In regards to the
coverage of thunderstorms, I've carried a general upward trend in
PoPs with 50-60% chances across the north on Monday with 70% percent
in the south as the tropical air mass lifts into Central AL. Then,
as the PWATs continue to increase through mid-week, I've gone 70%
chance of afternoon thunderstorms area-wide. Another factor to
consider for Tuesday into Wednesday is a cold front that is expected
to slide southward through the Ohio Valley. The frontal boundary
itself will most likely not make it into our area, but it could
increase the moisture convergence for the Deep South, aiding in the
convective initiation both Tuesday and Wednesday afternoons. The
biggest question and uncertainty in the forecast is just how much
the convection tapers off through the evening and overnight hours.
For now, I've kept roughly 20% chance of thunderstorms overnight
Monday into Tuesday, increasing to 30-40% for Tuesday night and
Wednesday night given the potential for increase moisture
convergence.

We finally see a pattern transition Thursday into Friday as models
begin to hint at the tropical air mass shifting eastward as high
pressure builds in across the Gulf of Mexico. This will cut-off the
deep tropical moisture flow in our area, slowly decreasing PWATs
Thursday and Friday. Therefore, I've trended PoPs downward (40-50%)
as we get closer to the weekend.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered SHRA/TSRA will be prevalent within the vicinity of many
terminals this afternoon, and have included a TEMPO TSRA in for
ASN and ANB with best rain coverage expected near those locations.
VCTS was included elsewhere, with TSRA expected a bit later in MGM
and TOI with seabreeze showers and storms anticipated to move into
southern counties of Central Alabama. As is always the case with
summer storms, rapid reductions in visibility and variable wind
gusts can be expected as they pass over a terminal location.
Storms should gradually decrease in coverage during the overnight
hours tonight, with VFR ceilings expected to continue at this
time.

56/GDG

&&

.FIRE WEATHER...

Afternoon minimum RH values should remain near or above 45
percent through Monday. Showers and thunderstorms will remain in
the forecast through the period with best chances during the
afternoon and into the early evening hours. Some localized areas
of patchy fog may develop overnight in areas that receive heavy
rain earlier that day. Surface and transport winds are expected to
remain fairly light but generally out of the southeast through
this weekend. Tropical moisture increases next week, leading to
higher rain chances each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  70  92  71 /  30  50  10  50  20
Anniston    71  92  71  92  71 /  30  50  10  50  20
Birmingham  73  93  73  92  73 /  30  40  10  60  20
Tuscaloosa  73  93  73  91  73 /  30  40  10  60  20
Calera      72  92  72  91  71 /  30  40  10  60  20
Auburn      72  90  72  90  71 /  30  40  10  60  30
Montgomery  73  93  73  91  73 /  30  40  20  70  30
Troy        72  92  72  90  72 /  30  40  20  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 25, 10:18 AM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1018 AM CDT Sat Jul 25 2020

ALZ011>015-017>050-261830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1018 AM CDT Sat Jul 25 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe storms are possible across northern and eastern
portions of Central Alabama this afternoon through this evening.
Isolated damaging wind gusts up to 60mph will be the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 25, 1:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Sat Jul 25 2020

ALZ025-251915-
Shelby AL-
145 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 215
PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbiana. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alabaster, Pelham, Helena, Chelsea, Columbiana, Wilsonville, Indian
Springs Village, Oak Mountain State Park, Ballantrae, Camp Branch,
Saddle Lake Farms, Bounds Lake and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3323 8652 3313 8669 3326 8685 3339 8669
TIME...MOT...LOC 1844Z 141DEG 2KT 3323 8668

89^GSatterwhite
Special weather statement, Jul 25, 2:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
213 PM CDT Sat Jul 25 2020

ALZ018>021-251945-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
213 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN...SOUTHEASTERN
ETOWAH...NORTH CENTRAL CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES
UNTIL 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Gap to near Jacksonville State
University to Saks. Movement was west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Anniston, Jacksonville, Piedmont, Hokes Bluff, Fort McClellan, Saks,
Cobb Town, West End-Cobb Town, Weaver, Pleasant Gap, Blue Mountain,
Alexandria, Jacksonville State University, Spring Garden, Knightens
Crossroads, Liberty Hill, Sulphur Springs, Borden Springs, Reaves and
Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3386 8550 3382 8573 3363 8583 3364 8601
      3402 8584 3400 8541 3393 8539
TIME...MOT...LOC 1913Z 079DEG 12KT 3396 8546 3389 8573 3371 8587

87/GRANTHAM
Special weather statement, Jul 25, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sat Jul 25 2020

ALZ025-251945-
Shelby AL-
221 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 245
PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chelsea, moving west at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chelsea, Indian Springs Village, Fowler Lake, Highland Lakes,
Meadowbrook, Mount Laurel, Oak Mountain State Park and Hoover
Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 8655 3328 8657 3334 8678 3341 8671
TIME...MOT...LOC 1921Z 089DEG 6KT 3334 8664

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:45 PM CDTSpecial Weather StatementBMXShelby30 min
Jul 25, 2:13 PM CDTSpecial Weather StatementBMXCalhoun32 min
Jul 25, 3:32 PM CDTSpecial Weather StatementBMXJefferson28 min
Jul 25, 3:33 PM CDTSpecial Weather StatementBMXJefferson27 min
Jul 25, 3:34 PM CDTSpecial Weather StatementBMXEtowah26 min
Jul 25, 3:58 PM CDTSpecial Weather StatementBMXLee32 min
Jul 25, 4:26 PM CDTSpecial Weather StatementBMXChambers34 min
Jul 25, 4:29 PM CDTSpecial Weather StatementBMXRandolph31 min
Jul 25, 4:37 PM CDTSpecial Weather StatementBMXBlount23 min
Jul 25, 4:47 PM CDTSpecial Weather StatementBMXLowndes28 min
Jul 25, 5:02 PM CDTSpecial Weather StatementBMXChambers28 min
Jul 25, 5:10 PM CDTSpecial Weather StatementBMXLowndes35 min
Jul 25, 5:15 PM CDTSpecial Weather StatementBMXPerry30 min
Jul 25, 5:20 PM CDTSpecial Weather StatementBMXMacon25 min
Jul 25, 5:29 PM CDTSpecial Weather StatementBMXTallapoosa31 min
Jul 25, 5:37 PM CDTSpecial Weather StatementBMXAutauga, Dallas68 min
Jul 25, 5:52 PM CDTSevere Thunderstorm WarningBMXChilton38 min
Jul 25, 6:16 PM CDTSpecial Weather StatementBMXChilton, Elmore44 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.